Georgia, 2004

Tornado in Georgia, August 15, 2004

August 15, 2004 · NWS JAX · 1 event in 1 county or zone

Brief touchdown in the vicinity of State Road 40, Kings Bay Base Road and Winding Road. Touchdown was in a wooded area with no reports of damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Brief touchdown in the vicinity of State Road 40, Kings Bay Base Road and Winding Road. Touchdown was in a wooded area with no reports of damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 15, 7:41 AM EST, 6 hours 59 minutes earlier.

Area forecast discussion, Aug 15, 7:41 AM EST, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
841 AM EDT SUN AUG 15 2004

.PUBLIC...A SFC TROUGH EXTENDS FROM THE CAROLINAS DOWN THROUGH SOUTH
GA AND INTO THE EASTERN GULF OF MEXICO. WATER VAPOR IMAGERY
INDICATES THE ASSOCIATED UPPER LEVEL LONG WAVE TROUGH EXTENDING FROM
THE GREAT LAKES REGION DOWN INTO THE CENTRAL GOMEX. MOSAIC RADAR
SHOWS SEVERAL AREAS OF CONVECTION ALREADY FIRING IN THE AREA...WITH
ONE AREA IN APALACHEE BAY DRIFTING INLAND WHILE TO THE EAST
CONVECTION IS FIRING OVER THE ATLANTIC OFFSHORE WATERS. MORNING
RAOBS INDICATE A MOIST AND UNSTABLE AIRMASS OVER THE FORECAST AREA.

FOR THE MORNING UPDATE...BASED ON RADAR TRENDS AND GFS GUIDANCE
(WHICH IS INITIALIZING VERY WELL WITH CONVECTION AT 12Z) HAVE
INCREASED MORNING RAIN CHANCES ACROSS OUR WESTERN FL ZONES WHERE SW
STEERING FLOW IS ALREADY PUSHING STORMS INLAND. WITH THE SFC FRONT
LINGERING JUST WEST OF THE AREA BELIEVE CONVECTIVE EVOLUTION TODAY
WILL BE SIMILAR TO YSTDY...BUT WITH AN EARLIER START. STORMS WILL
CONTINUE TO MOVE INLAND FROM THE GOMEX THEN SW FLOW WILL MEET THE
EAST COAST SEABREEZE THIS AFTN ALONG THE I-95 CORRIDOR WHERE
ADDITIONAL STORMS WILL FIRE. LOOKS LIKE GREATEST STORM CONCERNS WILL
BE HVY RAINFALL AND FREQUENT LIGHTNING. RIVER LEVELS CONTINUE TO
SHOW THAT THEY CAN HANDLE RAINFALL WITH NO FLOODING CONCERNS.
LOWERED MAX TEMPS A DEG OR TWO DUE TO INCREASING CLOUD COVER.

&&

.MARINE...WATERS CONTINUE TO LOOK VERY QUIET WHEN COMPARED TO 2 DAYS
AGO. AREA BUOYS REPORT SLY WINDS 10 KTS OR LESS WITH COMBINED SEAS
3-4 FT AND A 1-2 FT SWELL. THE CURRENT FORECAST LOOKS ON TRACK WITH
WINDS INCREASING TO 10-15 KTS THROUGH THE DAY AND NUMEROUS TSTORMS.
NO SIGNIFICANT CHANGES PLANNED.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

ENYEDI
Hazardous weather outlook, Aug 15, 11:15 AM EST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1215 PM EDT SUN AUG 15 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-161000-
ALACHUA FL-APPLING GA-ATKINSON GA-BACON GA-BAKER FL-BRADFORD FL-
BRANTLEY GA-CHARLTON GA-CLAY FL-CLINCH GA-COASTAL CAMDEN GA-
COASTAL GLYNN GA-COFFEE GA-COLUMBIA FL-DUVAL FL-ECHOLS GA-FLAGLER FL-
GILCHRIST FL-HAMILTON FL-INLAND CAMDEN GA-INLAND GLYNN GA-
JEFF DAVIS GA-MARION FL-NASSAU FL-PIERCE GA-PUTNAM FL-ST. JOHNS FL-
SUWANNEE FL-UNION FL-WARE GA-WAYNE GA-
1215 PM EDT SUN AUG 15 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING MAINLY IN NORTHEAST FLORIDA AND COASTAL
GEORGIA. SOME OF THESE STORMS MAY CONTAIN VERY HEAVY RAINFALL WITH
POSSIBLE LOCALIZED FLOODING...FREQUENT LIGHTNING AND WIND GUSTS UP TO
40 MPH. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM
TO BE STRUCK BY LIGHTNING.  SEEK SAFE SHELTER IN A HOUSE OR
AUTOMOBILE SHOULD LIGHTNING APPROACH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY MAINLY IN THE AFTERNOON
AND EARLY EVENING HOURS. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

MZ/ARS

In the hours before

Special weather statement, Aug 15, 1:32 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
232 PM EDT SUN AUG 15 2004

FLZ025-151915-
DUVAL FL-
232 PM EDT SUN AUG 15 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN DUVAL
COUNTY FOR STRONG THUNDERSTORM WINDS AND VERY HEAVY RAINFALL UNTIL
315 PM EDT...

AT 232 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES WEST OF
MAYPORT...MOVING NORTH AT 10 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND MAYPORT...FORT
CAROLINE...LITTLE TALBOT ISLAND AND TALBOT ISLAND THROUGH 315 PM
EDT. FREQUENT LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Aug 15, 1:55 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
255 PM EDT SUN AUG 15 2004

FLZ037-151945-
PUTNAM FL-
255 PM EDT SUN AUG 15 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR PUTNAM COUNTY FOR
STRONG THUNDERSTORM WINDS AND HEAVY RAINFALL VALID UNTIL 345 PM
EDT...

AT 255 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER PALATKA...DRIFTING
SOUTHEAST AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND PALATKA...EAST
PALATKA...CARRAWAY...BOSTWICK...SATSUMA...SAN MATEO...WELAKA AND
POMONA PARK THROUGH 345 PM EDT. FREQUENT LIGHTNING AND GUSTY WINDS
OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Aug 15, 2:04 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
304 PM EDT SUN AUG 15 2004

GAZ153-154-151945-
COASTAL GLYNN GA-INLAND GLYNN GA-
304 PM EDT SUN AUG 15 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR GLYNN COUNTY FOR
STRONG THUNDERSTORM WINDS AND VERY HEAVY RAINFALL VALID UNTIL 345 PM
EDT...

AT 304 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES SOUTHWEST OF DOCK
JUNCTION...MOVING NORTHEAST AT 5 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND BRUNSWICK...DOCK
JUNCTION...LITTLE ST. SIMONS ISLAND...COUNTRY CLUB ESTATES AND BOYS
ESTATE THROUGH 345 PM EDT. FREQUENT LIGHTNING AND GUSTY WINDS OF 30
TO 40 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS...MINOR FLOODING
OF LOW-LYING AREAS...AND VISIBILITIES AS LOW AS 1 MILE AT TIMES.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Aug 15, 2:07 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
307 PM EDT SUN AUG 15 2004

GAZ165-166-151945-
COASTAL CAMDEN GA-INLAND CAMDEN GA-
307 PM EDT SUN AUG 15 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CAMDEN COUNTY FOR
STRONG THUNDERSTORM WINDS AND VERY HEAVY RAINFALL VALID UNTIL 345 PM
EDT...

AT 307 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES SOUTH OF
COLESBURG...OR ABOUT 5 MILES SOUTH OF WOODBINE...MOVING NORTHEAST AT
10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND WOODBINE...COLESBURG...HARRIETTS BLUFF AND DOVER BLUFF THROUGH
345 PM EDT. FREQUENT LIGHTNING AND GUSTY WINDS OF 30 TO 40 MPH CAN
BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS...MINOR FLOODING OF LOW-LYING
AREAS...AND VISIBILITIES ONE MILE OR LESS AT TIMES.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Aug 15, 2:09 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
309 PM EDT SUN AUG 15 2004

FLZ040-152000-
MARION FL-
309 PM EDT SUN AUG 15 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEAST MARION
COUNTY FOR STRONG THUNDERSTORM WINDS AND VERY HEAVY RAINFALL VALID
UNTIL 400 PM EDT...

AT 309 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES SOUTHEAST OF HOG
VALLEY...OR ABOUT 9 MILES NORTHEAST OF FORT MCCOY...NEARLY
STATIONARY. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND HOG VALLEY AND SALT SPRINGS THROUGH 400 PM EDT.
FREQUENT LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE
PONDING OF WATER ON ROADWAYS...MINOR FLOODING OF LOW-LYING
AREAS...AND VISIBILITIES LESS THAN ONE MILE AT TIMES.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Local storm report, Aug 15, 2:21 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
321 PM EDT SUN AUG 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0247 PM     FUNNEL CLOUD     PALATKA                 29.65N 81.66W
08/15/2004                   PUTNAM             FL   PUBLIC

            2 REPORTS IN THE PALATKA ALONG CRILL AVE.

1230 PM     FUNNEL CLOUD     ESPANOLA                29.51N 81.31W
08/15/2004                   FLAGLER            FL   PUBLIC

&&

ENYEDI

The radar

The Jacksonville radar (KJAX), 38 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Camden

When
August 15, 2:40 PM EST
Where
Camden County, 8 mi E of Kingsland
Rating
F0
Reported by
LAW ENFORCEMENT
Coordinates
30.800, -81.550

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyThe tornado archive for Georgia, 2004Warnings in Georgia, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413073.